Main menu:

Google


Elder with Agitation

SCROLL DOWN FOR ANSWERS & 1-MINUTE CONSULT

History of Present Illness:

A 65-year-old female who was supposedly taking only HCTZ for HTN is brought to the ED by family for agitation and confusion that has been getting progressively worse for the past month, especially today.  There has been not trauma, pain, SOB, fever, loss of appetite or other issues.  The patient denies any complaints but is oriented only x 2 and says she keeps hearing her mother’s voice.

Vital Signs & Physical Exam:

Vital signs are normal except for a pulse of 110 and a temperature of 99.5.  Physical exam is normal except for confusion, auditory hallucination and dilated pupils, even in bright light.

Initial Differential Diagnosis:

  • Brain lesion
  • Infection
  • Medication or drug toxicity
  • Syphilis, the great immitator

Initial Diagnostic Testing:

  • CBC and BMP are normal
  • Brain MRI was normal

QUESTIONS:

  1. What are the causes of mydriasis (enlarged pupils)? 
  2. What should you do next?  
  3. Where can one get a quick refresher on this topic?  

SCROLL DOWN FOR ANSWERS & 1-MINUTE CONSULT

 

<<<<<<<<<<<<<<<<<<<<< ADVERTISEMENT & SPACER >>>>>>>>>>>>>>>>>>>>>

***************************************************************************

THE EMERGENCY MEDICINE POCKETBOOK TRIFECTA

Tarascan Emergency Department Quick Reference GuideA to Z 3rd ed book cover

Get one of our publications, all designed specifically for Emergency Care Providers:

***************************************************************************

<<<<<<<<<<<<<<<<<<<<<<<<< END SPACER >>>>>>>>>>>>>>>>>>>>>>>>>

ANSWERS:

  1. What are the causes of mydriasis?  See yellow highlighted area on page shot below
  2. What should you do next?  Hold all medications and admit for observation.
  3. Where can one get a quick refresher on this topic?  See yellow highlighted area from purple book above…

1-Minute Consult on the EM topic for this case from the Emergency Medicine 1-minute Consult Pocketbook

CLICK HERE TO SEE OUR BOOKS

CASE CONCLUSION: Tox screen was negative for amphetamines and cocaine, but was positive for marijuana and opiates.  No infection was found, but the patient did improve after a few days in the hospital off medication.  It was thought she was most likely toxic on an anticholinergic agent.  Once the patient was back to baseline she admitted to taking a lot of Benadryl because both the marijuana and the Norco she got from her “friend” made her itchy.  This would explain confusion, dilated pupils, tachycardia and low grade fever.

:
Google
 
Web www.edinsight.com